Skip to main content

Application of Semifinite Index Theory to Weak Topological Phases

Part of the MATRIX Book Series book series (MXBS,volume 1)

Abstract

Recent work by Prodan and the second author showed that weak invariants of topological insulators can be described using Kasparov’s KK-theory. In this note, a complementary description using semifinite index theory is given. This provides an alternative proof of the index formulae for weak complex topological phases using the semifinite local index formula. Real invariants and the bulk-boundary correspondence are also briefly considered.

This is a preview of subscription content, access via your institution.

Buying options

Chapter
USD   29.95
Price excludes VAT (USA)
  • DOI: 10.1007/978-3-319-72299-3_10
  • Chapter length: 25 pages
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
eBook
USD   89.00
Price excludes VAT (USA)
  • ISBN: 978-3-319-72299-3
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
Softcover Book
USD   119.99
Price excludes VAT (USA)
Hardcover Book
USD   169.99
Price excludes VAT (USA)

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Atiyah, M.F.: K-theory and reality. Q. J. Math. 17, 367–386 (1966)

    MathSciNet  CrossRef  Google Scholar 

  2. Baaj, S., Julg, P.: Théorie bivariante de Kasparov et opérateurs non bornés dans les C -modules hilbertiens. C. R. Acad. Sci. Paris Sér. I Math. 296(21), 875–878 (1983)

    MathSciNet  MATH  Google Scholar 

  3. Bellissard, J., van Elst, A., Schulz-Baldes, H.: The noncommutative geometry of the quantum Hall effect. J. Math. Phys. 35(10), 5373–5451 (1994)

    MathSciNet  CrossRef  Google Scholar 

  4. Benameur, M., Carey, A.L, Phillips, J., Rennie, A., Sukochev, F.A., Wojciechowski, K.P.: An analytic approach to spectral flow in von Neumann algebras. In: Booß-Bavnbek, B., Klimek, S., Lesch, M., Zhang, W. (eds.) Analysis, Geometry and Topology of Elliptic Operators, pp. 297–352. World Scientific Publishing, Singapore (2006)

    CrossRef  Google Scholar 

  5. Blackadar, B.: K-Theory for Operator Algebras. Mathematical Sciences Research Institute Publications, vol. 5. Cambridge University Press, Cambridge (1998)

    Google Scholar 

  6. Bourne, C., Carey, A.L., Rennie, A.: A noncommutative framework for topological insulators. Rev. Math. Phys. 28, 1650004 (2016)

    MathSciNet  CrossRef  Google Scholar 

  7. Bourne, C., Kellendonk, J., Rennie A.: The K-theoretic bulk-edge correspondence for topological insulators. Ann. Henri Poincaré 18(5), 1833–1866 (2017)

    MathSciNet  CrossRef  Google Scholar 

  8. Carey, A.L., Phillips, J., Rennie, A., Sukochev, F.A.: The local index formula in semifinite von Neumann algebras I: spectral flow. Adv. Math. 202(2), 451–516 (2006)

    MathSciNet  CrossRef  Google Scholar 

  9. Carey, A.L., Phillips, J., Rennie, A., Sukochev, F.A.: The local index formula in semifinite von Neumann algebras II: the even case. Adv. Math. 202(2), 517–554 (2006)

    MathSciNet  CrossRef  Google Scholar 

  10. Carey, A.L., Gayral, V., Rennie, A., Sukochev, F.A.: Index theory for locally compact noncommutative geometries. In: Memoirs of the American Mathematical Society, vol. 231, No. 2. American Mathematical Society, Providence (2014)

    Google Scholar 

  11. Connes, A.: Non-commutative differential geometry. Inst. Hautes Études Sci. Publ. Math. 62, 41–144 (1985)

    CrossRef  Google Scholar 

  12. De Nittis, G., Gomi, K.: Chiral vector bundles: a geometric model for class AIII topological quantum systems. arXiv:1504.04863 (2015)

    Google Scholar 

  13. Forsyth, F., Rennie, A.: Factorisation of equivariant spectral triples in unbounded KK-theory. arXiv:1505.02863 (2015)

    Google Scholar 

  14. Großmann, J., Schulz-Baldes, H.: Index pairings in presence of symmetries with applications to topological insulators. Commun. Math. Phys. 343(2), 477–513 (2016)

    MathSciNet  CrossRef  Google Scholar 

  15. Kaad, J., Nest, R., Rennie, A.: KK-theory and spectral flow in von Neumann algebras. J. K-theory 10(2), 241–277 (2012)

    MathSciNet  CrossRef  Google Scholar 

  16. Kasparov, G.G.: The operator K-functor and extensions of C -algebras. Math. USSR Izv. 16, 513–572 (1981)

    CrossRef  Google Scholar 

  17. Kasparov, G.G.: Equivariant KK-theory and the Novikov conjecture. Invent. Math. 91(1), 147–201 (1988)

    MathSciNet  CrossRef  Google Scholar 

  18. Kellendonk, J.: Cyclic cohomology for graded C ∗, r-algebras and its pairings with van Daele K-theory. arXiv:1607.08465 (2016)

    Google Scholar 

  19. Kellendonk, J.: On the C -algebraic approach to topological phases for insulators. Ann. Henri Poincaré 18(7), 2251–2300 (2017)

    MathSciNet  CrossRef  Google Scholar 

  20. Kellendonk, J., Richard, S.: Topological boundary maps in physics. In: Boca, F., Purice, R., Strătilă, Ş. (eds.) Perspectives in Operator Algebras and Mathematical Physics. Theta Series in Advanced Mathematics, vol. 8, pp. 105–121. Theta, Bucharest (2008)

    Google Scholar 

  21. Kellendonk, J., Richter, T., Schulz-Baldes, H.: Edge current channels and Chern numbers in the integer quantum Hall effect. Rev. Math. Phys. 14, 87–119 (2002)

    MathSciNet  CrossRef  Google Scholar 

  22. Kitaev, A: Periodic table for topological insulators and superconductors. In: Lebedev, V., Feigel’Man, M. (eds.) American Institute of Physics Conference Series. American Institute of Physics Conference Series, vol. 1134, pp. 22–30 (2009)

    Google Scholar 

  23. Kubota, Y.: Controlled topological phases and bulk-edge correspondence. Commun. Math. Phys. 349(2), 493–525 (2017)

    MathSciNet  CrossRef  Google Scholar 

  24. Laca, M., Neshveyev, S.: KMS states of quasi-free dynamics on Pimsner algebras. J. Funct. Anal. 211(2), 457–482 (2004)

    MathSciNet  CrossRef  Google Scholar 

  25. Lance, E.C.: Hilbert C -Modules: A Toolkit for Operator Algebraists. London Mathematical Society Lecture Note Series, vol. 210. Cambridge University Press, Cambridge (1995)

    Google Scholar 

  26. Lawson, H.B., Michelsohn, M.L.: Spin Geometry. Princeton Mathematical Series, Princeton University Press, Princeton (1989)

    MATH  Google Scholar 

  27. Lord, S., Rennie, A., Várilly, J.C.: Riemannian manifolds in noncommutative geometry. J. Geom. Phys. 62(2), 1611–1638 (2012)

    MathSciNet  CrossRef  Google Scholar 

  28. Packer, J.A., Raeburn, I.: Twisted crossed products of C -algebras. Math. Proc. Camb. Philos. Soc. 106, 293–311 (1989)

    MathSciNet  CrossRef  Google Scholar 

  29. Plymen, R.J.: Strong Morita equivalence, spinors and symplectic spinors. J. Oper. Theory 16, 305–324 (1986)

    MathSciNet  MATH  Google Scholar 

  30. Prodan, E., Schulz-Baldes, H.: Bulk and Boundary Invariants for Complex Topological Insulators: From K-Theory to Physics. Springer, Cham (2016)

    CrossRef  Google Scholar 

  31. Prodan, E., Schulz-Baldes, H.: Generalized Connes-Chern characters in KK-theory with an application to weak invariants of topological insulators. Rev. Math. Phys. 28, 1650024 (2016)

    MathSciNet  CrossRef  Google Scholar 

  32. Raeburn, I., Williams, D.P.: Morita Equivalence and Continuous-Trace C-Algebras. American Mathematical Society, Providence, RI (1998)

    CrossRef  Google Scholar 

  33. Schnyder, A.P., Ryu, S., Furusaki, A., Ludwig, A.W.W.: Classification of topological insulators and superconductors in three spatial dimensions. Phys. Rev. B 78, 195125 (2008)

    CrossRef  Google Scholar 

  34. Schröder, H.: K-Theory for Real C -Algebras and Applications. Taylor & Francis, New York (1993)

    MATH  Google Scholar 

  35. Thiang, G.C.: Topological phases: isomorphism, homotopy and K-theory. Int. J. Geom. Methods Mod. Phys. 12, 1550098 (2015)

    MathSciNet  CrossRef  Google Scholar 

  36. Thiang, G.C.: On the K-theoretic classification of topological phases of matter. Ann. Henri Poincaré 17(4), 757–794 (2016)

    MathSciNet  CrossRef  Google Scholar 

Download references

Acknowledgements

We thank our collaborators, Alan Carey, Johannes Kellendonk, Emil Prodan and Adam Rennie, whose work this builds from. We also thank the anonymous referee, whose careful reading and suggestions have improved the manuscript. We are partially supported by the DFG grant SCHU-1358/6 and C. B. is also supported by an Australian Mathematical Society Lift-Off Fellowship and a Japan Society for the Promotion of Science Postdoctoral Fellowship for Overseas Researchers (no. P16728).

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Chris Bourne .

Editor information

Editors and Affiliations

Rights and permissions

Reprints and Permissions

Copyright information

© 2018 Springer International Publishing AG, part of Springer Nature

About this chapter

Verify currency and authenticity via CrossMark

Cite this chapter

Bourne, C., Schulz-Baldes, H. (2018). Application of Semifinite Index Theory to Weak Topological Phases. In: de Gier, J., Praeger, C., Tao, T. (eds) 2016 MATRIX Annals. MATRIX Book Series, vol 1. Springer, Cham. https://doi.org/10.1007/978-3-319-72299-3_10

Download citation